Wisconsin, 2008

Winter Storm in Wisconsin, December 20 to 21, 2008

December 20 to 21, 2008 · NWS MKX · 9 events in 9 counties and zones

The 4th major winter storm of the 2008-09 winter season affected all of south-central and southeast Wisconsin. While this storm featured only 2 to 5 inches of new, dry snow, the snow was combined with strong west winds occasionally gusting to 30 to 38 knots (35 to 44 mph).

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The 4th major winter storm of the 2008-09 winter season affected all of south-central and southeast Wisconsin. While this storm featured only 2 to 5 inches of new, dry snow, the snow was combined with strong west winds occasionally gusting to 30 to 38 knots (35 to 44 mph). Consequently, there was considerable blowing and drifting of the new snow as visibilities dropped to around 1/4 to 1/2 mile at times. Snow amounts ranged from around 2 inches near the Illinois border to 4 to 5 inches over portions of Marquette County over to Sheboygan County. Elkhart Lake (Sheboygan Co.) had the greatest amount with 5 inches. Locally, a brief near white-out condition developed on Interstate-43 in the Town of Belgium about 1145CST to 1150CST on December 21st which resulted in a 15-vehicle accident. There were 11 injuries but no fatalities. The southbound lane was closed for about 3 hours. Several airline flights were delayed or cancelled at the major airports in Madison and Milwaukee. Media reports indicated that hundreds of vehicle accidents or run-offs occurred. Synoptically, the snow was generated by a low pressure dropping southeast from the Northern Plains across Wisconsin followed by a strong arctic cold front that ushered in bitter cold air and strong west winds.

The snow that fell in this winter storm, in conjunction with other storms and numerous other snow systems during the month of December, 2008, ultimately led to above normal precipitation and snowfall for the month. Precipitation totals ranged from 3.1 inches in parts of Sauk and Fond du Lac County to 6.1 inches in parts of Ozaukee County. Normal precipitation is 1.6 to 2.3 inches. Monthly snowfall totals ranged from 29 inches in parts of Dane County to 58 inches in parts of Sheboygan County. Normal December snowfall is in the 12-15 inch range, and normal winter season snowfalls are in the 30 to 54 inches range. Madison recorded 40.4 inches for December, 2008, a new December record and a new record for any month. Milwaukee measured 35.3 inches, which was the 2nd snowiest December on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 20, 8:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 20, 8:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CST SAT DEC 20 2008

.UPDATE...MADE SIGNIFICANT TEMPERATURE AND WIND CHILL CHANGE FOR TONIGHT
AND SUNDAY. 2 METER NAM TEMPS ARE HANDLING ARCTIC INTRUSION VERY
WELL OVER MN AND IA. THE NAM BRINGS BELOW ZERO TEMPS INTO THE CWA
DURING THE EARLY MORNING HOURS WITH LOWS OF -8F IN THE WRN CWA TO
-2F NEAR THE LAKE. THE NAM DID FAIRLY WELL WITH ARCTIC FRONT LAST
SUN NT WHILE GUIDANCE WAS WAY TOO WARM. MOS GUIDANCE HAS BEEN POOR
THE ENTIRE MONTH AND WILL GO WITH THE NAM TEMPS FROM TNT THROUGH
TOMORROW NIGHT. THIS BRINGS WIND CHILL READINGS TO -30F TO -35F
TOWARD MORNING WHICH IS STILL WITHIN RANGE OF WIND CHILL ADVISORY
VERSUS A WARNING.

ALSO TRENDED FROM WIDESPREAD SNOW TO SCT FLURRIES/SCT CLOUD COVER
AS STRONG COLD ADVECTION AND DRY AIR ADVECTION SWEEP ACROSS THE
CWA LATE TNT. CHANCES OF SNOW WILL RETURN TO MUCH OF CWA SUN AFT AS
LARGE UPPER LOW AND ASSOCIATED SFC TROUGH PIVOT SEWD THROUGH THE
STATE. ALL HEADLINES REMAIN INTACT WITH WIND GUSTS TO 40 TO 45 MPH
CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH REDUCED
VISIBILITIES.

GEHRING

&&

.PREV DISCUSSION... /ISSUED 404 PM CST SAT DEC 20 2008/

DISCUSSION...FORECAST FOCUS ON DETERIORATING CONDITIONS OVERNIGHT
INTO SUNDAY.

SHORT TERM......TONIGHT AND SUNDAY.
SNOW MOVING ACROSS CWA ATTM...AHEAD OF INVERTED SFC TROF EXTENDING
NWWD FROM SFC LOW APPROACHING THE SRN TIP OF IL...AND NARROW BAND OF
1000-850 MB FRONTOGENETIC FORCING.  WINDS ARE INCREASING IN TIGHT
GRADIENT BETWEEN TROF AND 1040 MB ARCTIC HIGH BUILDING INTO THE NRN
PLAINS...WITH TEMPERATURES ALREADY DROPPING TO THE -10S F IN N
DAKOTA.

ROEBBER TECHNIQUE SIDING WITH GREATER THAN 15:1...AND COBB YIELDING
20:1 LIQUID TO SNOW RATIOS...AND EVEN CUTTING BACK A BIT ON HPC QPF
STILL LOOKING FOR 3 TO 5 INCHES OF SNOW ACROSS CWA LATE AFTERNOON
INTO THE EVENING...WITH THE HIGHER AMOUNTS IN THE NE CWA.

THIS LIGHT SNOW BECOMES A FACTOR AS TIGHT SFC PRESSURE GRADIENT WILL
BE MOVING INTO REGION TONIGHT AND INTENSIFYING AS SFC LO LIFTS INTO
ERN LOWER MI AND DEEPENS ON SUNDAY. BUFKIT SOUNDINGS INDICATE MIXING
IN CAA REGIME UP TO 35 TO 40 KT WINDS AROUND 925 MB...SO LOOKING FOR
WEST WINDS TO INCREASE AFTER MIDNIGHT FROM WEST TO EAST TO SUSTAINED
25 TO 30 MPH...WITH GUSTS TO 40 MPH.

WILL KEEP WINTER WEATHER ADVISORY FOR THE SNOW...THEN ISSUE A WINTER
STORM WARNING FROM 06Z SUNDAY TO 00Z MONDAY TO COVER THE STRONG
WINDS AND EXPECTED FREQUENTLY REDUCED VISBILITIES TO 1/2
MILE...MAINLY IN THE OPEN RURAL AREAS FROM BLOWING SNOW. WIND CHILLS
WILL DROP TO -20F AND BELOW OVERNIGHT THROUGH SUNDAY...SO WILL ALSO
KEEP CURRENT WIND CHILL ADVISORY GOING.

NORTH/ SOUTH ORIENTED ROADS WILL BE ESPECIALLY VULNERABLE TO THE
REDUCED VISBILITIES AND DRIFTING...WITH THE ADDED LOW WIND CHILLS
ADDING TO THE DANGER OF ANYONE BECOMING STRANDED BY ROAD CONDITIONS.

WIND CRITERIA WILL APPROACH BLIZZARD CRITERIA SO EVENT WILL HAVE TO
BE MONITORED FOR LESS THAN 1/4 MILE VSBYS IN RURAL LOCATIONS.
SHELTERED URBAN AREAS WILL BE LESS AFFECTED.

UNDERCUT GUIDANCE TEMPS FOR TONIGHT AND SUNDAY WITH UPSTREAM OBS
VERFYING COLD TEMPS SUPPORTED BY FORECASTED 925 MB TEMPS. WINDS WILL
BEGIN TO GRADUALLY LESSEN THROUGH THE LATE AFTERNOON AND EVENING
SUNDAY AS LOW LIFTS TOWARD THE NE U.S. ENOUGH WIND WITH BELOW ZERO
LOW TEMPS FOR WIND CHILL ADVISORY TO CONTINUE THRU MONDAY MORNING.

MONDAY...ARCTIC HIGH PRESSURE BUILDING OVER THE REGION...WITH LOW
LEVEL COLD AIR SUPPORTING COLDER MET GUIDANCE WITH HIGHS FROM THE
SINGLE DIGITS INLAND TO AROUND 10 ABOVE NEAR THE LAKE.

TUESDAY...12Z GFS AND 12Z ECMWF COMING A LITTLE CLOSER WITH TEMP
PROFILE AND TIMING OF NEXT SYSTEM...BUT STILL BIG DIFFERENCES. SIDED
WITH COMPROMISE HPC WITH LOW TRACKING FROM ERN COLORADO TUESDAY TO
NRN WI BY WED MORNING. ECMWF APPEARS OVERDONE WITH EXTENT OF WARMING
AHEAD OF WAVE SO ISENTROPIC LIFT WITH DEVELOPING WAA BRINGS SNOW TO
SRN WI TUE. ACCUMULATIONS WILL BE LIMITED IF WARMER ECMWF SCENARIO
PANS OUT.

LONG TERM......WEDNESDAY THRU SATURDAY.
SURFACE LOW OVER NRN WI WED MORNING DRAGS A TRAILING COLD FRONT THRU
DURING THE DAY. WENT WITH NON-DIURNAL HIGHS WITH CWA IN WARM SECTOR
EARLY AHEAD OF FRONT THEN FALLING AFTERNOON TEMPS. HIGH PRESSURE
BRINGS A QUIET BUT COLD CHRISTMAS DAY WITH SINGLE DIGIT ABOVE ZERO
LOWS IN THE EAST AND BELOW ZERO LOWS IN THE WEST BEHIND WED
SYSTEM...BELOW MEX AND HPC GUIDANCE WITH GOOD RADIATIONAL CONDITIONS
UNDER HIGH. TEMPS RISING INTO THE LOWER 20S FOR HIGHS AS SRLY WINDS
BRING SOME MODERATION.

WITH FAVORED ECMWF BRINGING LOW TO OUR WEST AND NORTH FOR
FRIDAY...UPPED HIGH TEMPS AND ADDED CHANCE OF RAIN OR SNOW AS 540 DM
THICKNESS CONTOUR LIFTS WELL NORTH INTO THE STATE. FEEL WITH SNOW
COVER THAT ECMWF 2M TEMPS ARE TOO WARM...BUT RAISED GUIDANCE NUMBERS
AN AVG OF 3 DEGREES INTO THE MID 30S EVERYWHERE.

AVIATION...SNOW IS PROGRESSING ACROSS SRN WI LATE THIS AFTERNOON...
BRINGING IFR CIGS AND LIFR VISIBILITIES. THE STEADIEST SNOW WILL
GRADUALLY TAPER OFF BETWEEN 04Z AND 06Z AS A STRONG COLD FRONT
TRACKS ACROSS THE REGION. AFTER THIS POINT...THE WINDS WILL VEER
WEST AND STRENGTHEN TO 25 TO 30 KNOTS...GUSTING UP TO 40
KNOTS...ESPECIALLY AT KMKE. IFR...TO AT TIMES...LIFR VISIBILITIES TO
CONTINUE THROUGH MUCH OF SUNDAY DUE TO BLOWING SNOW.

MARINE...SMALL CRAFT ADVISORY CONTINUES UNTIL 3 AM. AFTER THIS
POINT...A STRONG COLD FRONT WILL TRACK ACROSS THE NEARSHORE CAUSING
WINDS TO VEER WEST AND STRENGTHEN TO 40 KNOT GALES. STRONG CAA AND 3
TO 5 FOOT WAVES SHOULD LEAD TO WIDESPREAD HEAVY FREEZING SPRAY
THROUGH SUNDAY NIGHT. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
AFTER 6 AM MONDAY AS WINDS SUBSIDE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ046-
     047-051-052-056>060-062>072.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY
     FOR WIZ046-047-051-052-056>060-062>072.

     WIND CHILL ADVISORY FROM 3 AM SUNDAY TO 12 PM CST MONDAY FOR
     WIZ046-047-051-052-056>060-062>072.

LM...HEAVY FREEZING SPRAY WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY
     FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST SUNDAY FOR LMZ643>646.

     GALE WARNING FROM 3 AM SUNDAY TO 6 AM CST MONDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...REM
AVIATION/MARINE...BB
Hazardous weather outlook, Dec 20, 4:42 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
442 PM CST SAT DEC 20 2008

WIZ046-047-051-052-056>060-062>072-211045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
442 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SNOW
ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED THIS EVENING. THE LESSER
AMOUNTS ARE EXPECTED SOUTH TOWARDS THE ILLINOIS BORDER...WITH THE
HIGHER AMOUNTS NORTH TOWARD FOND DU LAC AND SHEBOYGAN.

A WINTER STORM WARNING IS IN EFFECT AFTER MIDNIGHT TONIGHT. A STRONG
COLD FRONT WILL TRACK ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT.
WESTERLY WINDS WILL INCREASE TO 25 TO 30 MPH...WITH GUSTS TO 40 MPH
LATER TONIGHT AND SUNDAY. EVEN THOUGH MUCH OF THE ACCUMULATING SNOW
WILL BE OVER...THE STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH VISIBILITIES BELOW 1/2 MILE AT TIMES.

A WIND CHILL ADVISORY IS IN EFFECT AFTER 3 AM TONIGHT FOR ALL OF
SOUTHERN WISCONSIN. AS WINDS INCREASE AND TEMPERATURES FALL
SATURDAY NIGHT...WIND CHILLS WILL DROP TO BETWEEN 20 BELOW
AND 30 BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM SUNDAY.
ALTHOUGH MAINLY LIGHT SNOW WILL LINGER SUNDAY...THE STRONG WINDS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW TO CONTINUE INTO
SUNDAY AFTERNOON.

THE WIND CHILL ADVISORY IS IN EFFECT THROUGH NOON MONDAY FOR ALL OF
SOUTHERN WISCONSIN. WIND CHILLS WILL DROP TO BETWEEN 20 BELOW AND 34
BELOW SUNDAY NIGHT.

YET ANOTHER ROUND OF SNOW...POSSIBLY 3 TO 7 INCHES...COULD ARRIVE
TUESDAY INTO WEDNESDAY MORNING. THE HEAVIEST AMOUNTS ARE EXPECTED
OVER SOUTHEAST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE APPRECIATED.

LMZ643>646-211045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
442 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING DUE TO
BRISK SOUTHEAST WINDS AND INCREASING WAVES. A STRONG COLD FRONT WILL
PASS THROUGH THE NEARSHORE AREA AROUND MIDNIGHT THIS EVENING...WITH
WEST GALES DEVELOPING BEHIND IT. GALE WARNINGS ARE IN EFFECT
BEGINNING AT 3 AM TONIGHT. IN ADDITION...PLUMMETING TEMPERATURES
WILL LEAD TO HEAVY FREEZING SPRAY AFTER 3 AM. A HEAVY FREEZING
SPRAY WARNING IS IN EFFECT AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNINGS AND HEAVY FREEZING SPRAY WARNINGS WILL BE IN EFFECT
SUNDAY AND SUNDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED AGAIN TUESDAY THROUGH WEDNESDAY.

BORGHOFF

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Dec 20, 8:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
803 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             3 SE PALMYRA            42.85N 88.55W
12/20/2008  M2.1 INCH        JEFFERSON          WI   NWS EMPLOYEE

            1/2SM VIS.

0800 PM     SNOW             3 W BEAVER DAM          43.46N 88.90W
12/20/2008  M3.0 INCH        DODGE              WI   TRAINED SPOTTER

&&

PZABEL
Local storm report, Dec 20, 8:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     SNOW             3 S WAUKESHA            42.97N 88.24W
12/20/2008  M2.1 INCH        WAUKESHA           WI   TRAINED SPOTTER

&&

PZABEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Sauk

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Green

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
December 20, 9:00 PM CST to December 21, 6:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148084, 148086, 148087, 148090, 148093, 148096, 148097, 148100, 148102.